Michigan, 2006

Hail in Michigan, August 24, 2006

August 24, 2006 · NWS DTX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 24, 12:00 AM EST, 3 hours earlier.

Area forecast discussion, Aug 24, 12:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
100 AM EDT THU AUG 24 2006

.AVIATION...

A COUPLE OF POTENTIAL SOURCES OF MVFR CONDITIONS WILL HAMPER
AVIATION DURING THE EARLY TO MID MORNING HOURS. THE FIRST IS THE
SURFACE FRONT THAT IS STALLED IN THE DETROIT AREA, THE SECOND IS NE
FLOW OFF OF LAKE HURON AND THE POTENTIAL FOR LAKE STRATOCU. HIGH
PRESSURE WILL THEN PUSH INTO THE SE MICHIGAN DURING THE LATE MORNING
AND AFTERNOON AND RETURN CONDITIONS TO VFR.

RAINSHOWERS YESTERDAY AND SOME COOLING EARLY THIS MORNING HELPED
STRENGTHEN THE TEMPERATURE GRADIENT ACROSS THE FRONTAL ZONE IN LOWER
MICHIGAN. THIS WILL BE REINFORCED BY CONVECTION MOVING NW TO SE OVER
THE AREA AND WILL HELP KEEP THE FRONT POSITIONED CLOSER TO DETROIT
AND THE OHIO BORDER. THE HEAVIEST/MOST NUMEROUS SHOWERS AND STORMS
WILL THEN BE ALONG AND NORTH OF THE FRONT UP TO NEAR FLINT TOWARD
SUNRISE. EXPECT CONVECTIVE CLUSTERS TO BE WEAKENING AS THEY MOVE
THROUGH SE MICHIGAN, SO WE WILL CONTINUE WITH A SHORT WINDOW FOR
THUNDERSTORMS AT THE DETROIT TERMINALS WITH THE BEST CHANCE LOOKING
TO BE AROUND 12Z.

AFTER THAT, CONDITIONS WILL IMPROVE AS HIGH PRESSURE BUILDS INTO THE
REGION THIS AFTERNOON AND DRIVES THE FRONT TO OUR SOUTH. THE PROCESS
WILL THEN BEGIN A REPEAT TONIGHT AS A STRONGER LOW PRESSURE SYSTEM
DEVELOPS IN THE PLAINS.

&&

.PREV DISCUSSION...ISSUED 1017 PM EDT WED AUG 23 2006

UPDATE...

THE PATTERN OF CONVECTION WAS PROGRESSING ABOUT AS EXPECTED DURING
THE EVENING. SHOWERS AND STORMS CONTINUED TO DEVELOP ALONG AND
JUST NORTH OF THE SURFACE FRONT WHICH EXTENDED FROM CENTRAL
WISCONSIN THROUGH SOUTHERN LAKE MICHIGAN AND THROUGH FAR SE LOWER
MICHIGAN. SUPPORT IN THE LARGER SCALE PATTERN WAS BEING PROVIDED
BY AN UPPER LEVEL IMPULSE/JET MAX AS DEPICTED BY 50 KNOT WINDS AT
500 MB IN THE 18Z GFS AND VERIFIED BY THE 00Z MPX SOUNDING. THIS
JET WAS GIVING A BOOST TO THE ASCENDING BRANCH OF THE FRONTAL
CIRCULATION. EXPECT THIS SUPPORT TO BE REFLECTED BY ADDITIONAL
CONVECTION ALONG AND NORTH OF THE FRONT FOR A FEW MORE HOURS. THE
RESULTING COMPLEX WILL THEN TRACK TO THE SOUTHEAST WITH THE UPPER
FLOW LATE OVERNIGHT AND EARLY THURSDAY AND WEAKEN AS IT GOES.

OUR GOING FORECAST IS IN GOOD SHAPE WITH SLIGHTLY GREATER
PRECIPITATION COVERAGE EXPECTED OVER SOUTH SECTIONS OF SE
MICHIGAN AND WITH NO MENTION OF SEVERE WEATHER. NO UPDATES ARE
PLANNED AT THIS TIME AS BOTH GRAPHICAL AND TEXT PRODUCTS REMAIN
REPRESENTATIVE OF THE SITUATION.

PREV DISCUSSION...ISSUED 353 PM EDT WED AUG 23 2006

SHORT TERM...TONIGHT AND THURSDAY

SURFACE RIDGE/RELATIVELY STABLE AIRMASS IS IN PLACE OVER SOUTHEAST
MICHIGAN...AS SURFACE DEW POINTS ARE IN THE MID 40S TO MID 50S.
THE PROBLEM IS THE AIRMASS UPSTREAM IS VERY UNSTABLE ACROSS THE
WESTERN GREAT LAKES/MIDWEST/UPPER MISSISSIPPI VALLEY. LOW LEVEL WARM
ADVECTION UNDERNEATH THE PREVAILING NORTHWEST UPPER LEVEL FLOW
COUPLED WITH A FEW IMPULSES TRACKING ALONG SHOULD CONTINUE TO
PRODUCE AREAS OF THUNDERSTORMS UPSTREAM. THE MOST TROUBLING
SHORTWAVE LOOKS TO THE ONE MOVING THROUGH SOUTHERN MANITOBA AT THIS
HOUR. IT IS THIS SHORTWAVE WHICH SHOULD HELP PROPEL AN MCS COMPLEX
SOUTHEAST THROUGH SOUTHERN LOWER MICHIGAN/NORTHERN OHIO VALLEY LATE
TONIGHT AS WARM FRONT OVER THE OHIO VALLEY ADVANCES NORTH. THE MEAN
UPPER LEVEL TROUGH OVER THE GREAT LAKES WILL BE SHARPER TONIGHT
COMPARED TO LAST NIGHT...WHICH SHOULD LEAD TO A FARTHER SOUTH TRACK
ALONG THE TIGHTENING LOW LEVEL BAROCLINIC ZONE...WHICH LOOKS TO BE
SINKING TOWARD THE OHIO BORDER...PER 1000-850 MB THICKNESS FIELDS.
MAIN CHANGE TO THE FORECAST IS TO DELAY THE LIKELY POPS TILL AFTER
MIDNIGHT...PROBABLY CLOSER TO SUNRISE. ALSO...BUMPED UP POPS
SLIGHTLY TOMORROW MORNING TO ACCOUNT FOR SOME LINGERING ACTIVITY.
DO NOT EXPECT ENOUGH MOISTURE TRANSPORT/INSTABILITY THIS FAR EAST TO
WORRY ABOUT SEVERE WEATHER...AS MCS SHOULD BE IN THE WEAKENING
STAGE...IN LINE WITH SPC DAY 1 OUTLOOK. NO CHANGES MADE TO
TEMPS...MID 50S TO LOWER 60S TONIGHT...UPPER 70S TO NEAR 80
TOMORROW.

LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY

THURSDAY NIGHT AND FRIDAY...

SURFACE WARM FRONT POISED SOUTH OF THE GREAT LAKES EXPECTED TO ONLY
SLOWLY INCH NORTHWARD...GIVEN WEST TO NORTHWEST MID LEVEL FLOW. AT
500 MB...WEAK SHORTWAVE RIDGING OVERHEAD WITH GFS/NAM QPF AND
VORTICITY FIELDS SHOWING MCS APPROACHING FROM THE WEST BY FRIDAY
MORNING WHILE TYPICALLY WEAKENING.

850 TO 500 MB MOISTURE FIELDS ON THE INCREASE THURSDAY NIGHT AND
THEN GOOD ON FRIDAY. AT 925 MB...MOISTURE QUITE GOOD AHEAD OF THE
NORTHWARD LIFTING WARM FRONT FROM THE SOUTH.

SYNOPTIC SCALE DYNAMICS REASONABLY GOOD AS WELL. 850 TO 500 MB OMEGA
ASCENT QUITE ROBUST LATE THURSDAY NIGHT AND FRIDAY...WITH NAM
SHOWING UP TO 10 UBAR/S ASCENT FRIDAY AT 700 MB. 850 TO 500 MB
QVECTOR CONVERGENCE RAMPING UP TO GOOD BY FRIDAY AS WELL...TO GO
ALONG WITH MODEST LOW LEVEL WIND CONVERGENCE AND TOTAL 2D
FRONTOGENESIS SEEN IN THE 850 TO 700 MB LAYER...250 MB
DIVERGENCE...AND 305K ISENTROPIC ASCENT IMPROVING TO AS MUCH AS 7
UBAR/S FRIDAY.

SMALL CHANCE POPS FOR SHOWERS/THUNDER MENTIONED LATE THURSDAY
NIGHT...WITH CONVECTIVE INSTABILITY LARGELY ELEVATED INTO
FRIDAY...THEN POPS IMPROVING TO AROUND 40 PERCENT POPS FRIDAY.

AFTER FRIDAY...

MODEL CONSENSUS SHOWS WEAK 500 MB RIDGE OVERHEAD FRIDAY NIGHT INTO
SATURDAY...THOUGH WITH WEAK VORTICITY IMPULSES TRAVERSING THE
RIDGE...GIVING WAY TO FAIRLY VIGOROUS BUT COMPLEX SHORTWAVE TROUGH
SWEEPING EAST ACROSS THE LAKES REGION LATER DURING THE WEEKEND.
NEVERTHELESS...MODELS ADVERTISE PLENTY OF MODEL DETAIL VARIATION
DURING THE WEEKEND WITH RESPECT TO SHORTWAVE TROUGH DETAILS...BOTH
STRENGTH AND TIMING. THEREAFTER...MODEL CONSENSUS SHOWS WESTERN
RIDGE AMPLIFYING EARLY INTO MID WEEK...WHILE SLOWLY PROGRESSING EAST
TOWARD THE GREAT LAKES REGION.

AT THE SURFACE...BROAD CONSENSUS TOWARD AN INITIAL WEAKENING FRONTAL
SYSTEM/TROUGH MOVING IN FRIDAY NIGHT/SATURDAY TIME FRAME FOLLOWED BY
A WAVE MOVING OUT OF THE MID MISSISSIPPI VALLEY TO THE AREA BY
SUNDAY. THE LATTER PART OF THE WEEKEND LOOKS TO OFFER THE BEST
CHANCE FOR SHOWERS/THUNDER...BUT CANNOT RULE OUT POSSIBILITY
SATURDAY GIVEN THE WEAKENING FRONTAL SYSTEM INTO THE AREA AND
OUTSIDE CHANCE FOR MCS MOVEMENT INTO THE AREA.

SURFACE HIGH PRESSURE THEN PREVAILING THROUGH EARLY PART OF THE
WEEK...EXCEPT FOR POSSIBLE ENCROACHMENT ABOUT TUESDAY FROM A COLD
FRONT DROPPING SOUTHWARD INTO THE AREA.

HAVE DECIDED TO GO WITH SLIGHT CHANCE POPS FRIDAY
NIGHT/SATURDAY...THEN HIGHER POP TREND THROUGH SUNDAY WHEN COMBINED
MOISTURE AND OMEGA ASCENT FIELDS IMPROVE.

WILL LEAVE TUESDAY TIME FRAME DRY FOR NOW...WITH 12Z GFS SHOWING
VERY WEAK MOISTURE/QPF SUPPORT WITH A TUESDAY COLD FRONT. THE FRONT
MAY RESEMBLE SOME OF THE RECENT FRONTS DROPPING THROUGH WHICH WERE
ESSENTIALLY DRY. 06Z DGEX AND OVERNIGHT GFS WERE ALSO ESSENTIALLY
DRY DURING THE EARLY INTO MID WEEK PERIOD.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

AVIATION/UPDATE...BT
SHORT TERM...SF
LONG TERM....DWD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 23, 3:22 AM EST, 23 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
422 AM EDT WED AUG 23 2006

MIZ047>049-054-055-062-063-240830-
MIDLAND-BAY-HURON-TUSCOLA-SANILAC-LAPEER-ST. CLAIR-
422 AM EDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SUNDAY AS A
SERIES OF LOW PRESSURE SYSTEMS AND FRONTAL BOUNDARIES AFFECT THE
REGION. SOME OF THE STORMS THIS WEEKEND WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

MIZ053-060-061-068>070-075-076-082-083-240830-
SAGINAW-SHIAWASSEE-GENESEE-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
422 AM EDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THUNDERSTORMS ARE
MORE LIKELY ALONG AND SOUTH OF INTERSTATE 94. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. SOME OF THESE STORMS WILL HOWEVER BE
CAPABLE OF PRODUCING HEAVY RAINFALL AS THEY MOVE EAST AT 20 MPH. A
STATIONARY FRONT JUST SOUTH OF THE STATE WILL HELP TRIGGER
THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SUNDAY AS A
SERIES OF LOW PRESSURE SYSTEMS AND FRONTAL BOUNDARIES AFFECT THE
REGION. SOME OF THE STORMS THIS WEEKEND WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-240830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
422 AM EDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT ON LAKES ST CLAIR AND ERIE.
SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. HEAVY RAIN AND
LIGHTNING WILL HOWEVER BE POSSIBLE WITH ANY THUNDERSTORM. STORMS
WILL MOVE EAST AT 20 MPH. A STATIONARY FRONT JUST SOUTH OF THE
STATE WILL HELP TRIGGER THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SUNDAY AS A
SERIES OF LOW PRESSURE SYSTEMS AND FRONTAL BOUNDARIES AFFECT THE
REGION. SOME OF THE STORMS THIS WEEKEND WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONSIDINE

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 52 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Macomb

When
August 24, 3:00 AM EST
Where
Macomb County, Armada
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.850, -82.867

Law enforcement reported penny size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531131.